Nebraska, 2023

Flash Flood and Hail in Nebraska, May 9 to 10, 2023

May 9 to 10, 2023 · NWS CYS · 7 events in 3 counties and zones

A line of severe thunderstorms swept across the western Nebraska Panhandle during the late afternoon and early evening hours on 5/9, primarily producing damaging straight line winds. A separate round of isolated storms impacted the same areas during the late evening and overnight hours into 5/10, with numerous reports of hail and flash flooding in and around Scottsbluff and Gering.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A line of severe thunderstorms swept across the western Nebraska Panhandle during the late afternoon and early evening hours on 5/9, primarily producing damaging straight line winds. A separate round of isolated storms impacted the same areas during the late evening and overnight hours into 5/10, with numerous reports of hail and flash flooding in and around Scottsbluff and Gering.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 9, 3:13 PM MST, 52 minutes earlier.

Area forecast discussion, May 9, 3:13 PM MST, 52 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
413 PM MDT Tue May 9 2023

.SHORT TERM...(This evening through Wednesday)
Issued at 400 PM MDT Tue May 9 2023

Current surface analysis depicts high pressure slowly sagging
southward into the Great Lakes throughout the morning and afternoon.
Off to the west, a shortwave trough dug to the southeast across
southeast Wyoming and into the Nebraska Panhandle. Active weather
pattern remains on track over the next 12 to 36 hours, with
increasing confidence of a vigorous Pacific storm system that is
progged push across the Intermountain West through to the High
Plains Wednesday.

For today and tonight, SPC continues to hold a marginal risk for
severe storms for a cluster of elevated thunderstorms expected to
develop in northeast Colorado and travel northward across the
Wyoming and Nebraska border. Looks like a two round event, with
early onset precipitation this afternoon and again later tonight. At
this time, cannot rule out a storm or two becoming stronger between
4pm and 9pm MDT. However, the stronger storms look a bit better in
the overnight hours from Cheyenne to the southern Panhandle. Looking
at the thermodynamic profiles for the overnight hours, RAP forecast
soundings remain on the high end, with up to 2000 J/kg of MUCAPE and
decent shear capable of producing strong to severe storms. HiRes
model guidance, including the HRRR, has come more in-line with
picking up on these features and having storm relative helicity
upwards to 150 m^2 s^-2. Main impacts with these storms will remain
with gusty to strong winds and hail. With that being said, forecast
tonight will be tricky, with models having a difficult time locking
onto a solution and continually pushing this convection further
eastward into the most southeastern portion of the CWA and moving
into central Nebraska by the early morning hours. As the forecast
currently stands, most impacts should remain across the southern
Nebraska Panhandle, with the HRRR coming more in-line with the
general model consensus and placing convection further to the east
and less in Laramie County.

Wednesday onward will remain a bit more active, beginning with some
low-level fog from some moisture advection late Tuesday night into
Wednesday morning. Forecast soundings, combined with HRRR surface
visibility, have less than 1/4 miles visibilities for Laramie
County and the majority of the Nebraska Panhandle. Higher confidence
for fog exists across the Panhandle, where overnight wetting rain
and upslope flow will aid in fog development. Should see fog persist
through the early morning hours, lifting to low stratus through the
late morning and maybe even into the early afternoon. Overall, foggy
conditions and low stratus will play a role tomorrow for convection
and if enough surface heating can occur. However, with enough mid-
level instability and MUCAPE in the 1500 J/kg or greater, any sort
of lift will likely break through those restrictions and allow
convection to occur. In addition will need to pay attention to the
nice boundary that will set up across southeast Wyoming, where clear
skies and differential heating are more likely to occur earlier in
the morning north of Laramie County.

Once again, looking at the thermodynamic profiles for Wednesday, the
SREF is indicating a high likelihood of CAPE values reach above 1000
J/kg for areas along and east of I-25, keeping the best
opportunities for impactful weather along the I-25 corridor and in
the Nebraska Panhandle. Forecast soundings are also pointing at a
more impactful system with better MUCAPE values hovering around 1500
to 2200 J/kg, steep 700-500mb lapse rate around 8.1C/km, effective
bulk wind difference at 45kts, good 0-3 km SRH, and the SHIP
parameter at 1.5. All in all, convective parameters remain favorable
between model runs for strong to severe thunderstorms for eastern
Wyoming and the Nebraska Panhandle. Therefore, severe weather will
remain possible tomorrow, with large hail, damaging winds, and heavy
rain being the most likely impacts. In addition, chances continue
for some organized rotating updrafts, which could produce a few
isolated tornadoes. As the previous forecaster mentioned, HiRes
model guidance has remained consistent with discrete cells earlier
in the day, becoming more organized line of storms as they push
eastward into the Nebraska Panhandle by the afternoon hours.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 400 PM MDT Tue May 9 2023

Very active weather conditions through the end of the week and into
the weekend. The main impacts are as follows:
* A strong weather system slowly moving through the area Wednesday
  through Friday will continue to produce a heavy rainfall and
  isolated severe storm threat on Thursday.
* Heavy snowfall is possible for the highest peaks Thursday through
  Friday.
* Unsettled weather continues with daily shower and storm chances
  continuing through the weekend.

The daytime hours on Thursday will be a complex transition period in
the evolution of the strong spring storm traversing the Rockies this
week. On the synoptic scale, a vigorous closed 500-mb low will be
moving across south central Colorado by 12z Thursday, producing lee
cyclogenesis at the surface ahead of it. The system will gain a
negative tilt as it pushes into a strong ridge to our east. This
will turn the flow southeasterly across much of the depth of the
atmosphere and continue to advect in impressive moisture to the
area. PW values of 0.5 to 1.0" will cover much of the area per
ensemble mean forecasts at 12z Thursday, increasing from west to
east. These numbers are unseasonably high, generally around the 97th
to 99th percentile of mid-May climatology. Instability and shear
look quite a bit weaker than Wednesday, but there still may be
enough to produce an isolated severe threat. Veering wind profiles
per GFS forecasts are most prevalent in the morning hours Thursday,
becoming more vertically stacked as the upper level low treks
eastward. Lapse rates in the 6 to 7 C/km range across the area are
also more marginal. The saturated, skinny CAPE profile suggests the
possibility for more of a heavy rainfall threat Thursday into
Thursday night. Generally still thinking this will play out as a
widespread stratiform rain with embedded convection scenario that
could produce locally heavy rainfall.

As the upper level low continues to wind up Thursday into Thursday
night, it will develop a defined TROWAL and substantial isentropic
lift on its northwest flank. One of the main pieces of uncertainty
with this component of the system is just how far west this lift
will extend. The GFS (with support from the hires models that go out
this far) depicts a tighter system with this dynamic lift mainly
confined to areas along and east of the Laramie range, whereas the
ECMWF has a broader system with dynamic lift extending further west
into Albany and eastern Carbon counties. This difference results in
substantially different QPF solutions for areas west of the Laramie
range, which would have implications on the rain-on-snow flooding
potential. Details on that threat can be found in the Hydrology
section below. This would also have implications for snowfall
accumulation on the higher peaks, as the drier scenario might keep
the Snowy range peaks below warning criteria. Held off on any
headlines due to this uncertainty, but ensemble means produce
warning criteria snowfall in the vicinity of Medicine Bow Peak, so
may need a Watch soon. However, the impacts may reduced owing to the
very high snow levels, such that these high totals may only be found
at 11 kft or higher.

Heading beyond into Friday and the weekend, we'll see the system
weakening on Friday with northerly wraparound flow. Expect a chilly
and breezy day with on and off showers as the storm starts to decay
and become less organized. Could see some embedded thunder, but much
smaller lapse rates should keep this fairly isolated. Both major
ensemble systems have now converged on a widespread mean of 1.5 to
2.5" QPF across the area along and east of the Laramie range by
Saturday morning. However, due to mesoscale dynamics and the
convective nature, this is likely to be much spottier in reality,
with some areas potentially picking up 3" or more of rain, while
others may struggle to get to 0.5". As the main rainy period comes
in range of the hires models, these locality details may be able to
be refined in the coming days.

For the weekend and beyond, the pattern looks very messy. An
extremely strong ridge will start to build in over southwest Canada
this weekend and develop a Rex block pattern. By Sunday, models show
a piece of the decaying vort-max breaking off and retrograding back
westward underneath the block to the north. With weak steering flow
over much of the west, we'll have a lingering unsettled pattern that
will continue produce daily chance for showers and thunderstorms as
weak vort-maxes meander around the western CONUS.

&&

.AVIATION...(For the 18Z TAFS through Wednesday morning)
Issued at 1145 AM MDT Tue May 9 2023

Primary forecast concern for Aviation will be the timing and
location of convection across most of the forecast area. A few
different windows for strong thunderstorms are expected through
Wednesday morning as the strong Pacific system moves onshore across
California today and gradually moves into the Four Corners region
tonight. Ahead of this main storm, several upper level disturbance
will likely result in showers and thunderstorms through tonight.
Once the thunderstorms have diminished or pushed into central
Nebraska/South Dakota, low clouds and fog are expected mainly over
KCYS, KSNY, KAIA, and possibly KBFF and KCDR towards 12z Wednesday.

HAZARDS/WEATHER TRENDS: VFR conditions are expected to prevail
through 03z with the 2nd round of thunderstorms forecast to develop
over the central Laramie Range by 21z this afternoon, possibly
impacting KBFF, KAIA, and KCDR. Strong thunderstorms are then
looking more likely further south overnight with the 3rd round,
possibly as late as 09z Wednesday...impacting KSNY, KCYS, and
possibly KAIA. Gusty winds, very heavy rainfall, and severe
turbulence possibly near any thunderstorms through tonight.

After 08z to 10z, LIFR conditions are expected in fog and low CIGS
at all western Nebraska terminals in addition to KCYS. Low CIGS may
just barely miss KLAR, but it may be close and may need to add to
the 00z or 06z TAF later today.

&&

.FIRE WEATHER...
Issued at 400 PM MDT Tue May 9 2023

Minimal fire weather concerns throughout the week, with daily
chances for wetting rains through Monday of next week.
Thunderstorms will leave to gusty and erratic winds, combined with
a few lightning strikes with stronger storms. Forecast rainfall
amounts continually trend higher with most places with above
normal QPF expected.

&&

.HYDROLOGY...
Issued at 400 PM MDT Tue May 9 2023

Increasing hydrology concerns over the next few days as a warm,
slow moving, and waterlogged system approaches the area. The
Little Snake River remains at action stage at Baggs, cresting
just below minor flood stage this morning. This could be exceeded
as early as Wednesday morning after the snow melt from today flows
further downstream. The typical diurnal cycle crests in the early
morning hours at Baggs. Therefore, a Flood Watch has been issued.

In addition to the warmer temperatures, we have a significant
weather system approaching our area. Scattered to numerous
thunderstorms Wednesday night will come with very high snow
levels, with rain falling as high as 10,500'. While most of this
activity is expected to be further east, some wet storms could
move over the Snowy range where significant snowpack remains.
Rain-on-snow concerns increase through the day Thursday as the
system pushes impressive moisture content back into Carbon county.
While snow levels will be lower during this time, rain falling in
the 7500 to potentially as high as 9500' would be on a significant
lingering snowpack. Thus will have to monitor for increased runoff
and flooding. The most precipitation is expected along and east of
the Laramie range though, where snow is mostly long gone. However,
substantial precipitation rates could produce local flood concerns
Wednesday night through Friday morning. Most of this area remains
in drought though, which may temper (but not eliminate) hydrology
concerns to the east.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MRD
LONG TERM...MN
AVIATION...TJT
FIRE WEATHER...MRD
HYDROLOGY...MN
Hazardous weather outlook, May 9, 1:43 PM MST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
243 PM MDT Tue May 9 2023

NEZ002-003-019>021-054-055-095-096-WYZ101>119-102045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
243 PM MDT Tue May 9 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated strong to severe thunderstorms are possible in far
southeast Wyoming and western Nebraska. Hail over 1 inch and wind
gusts over 60 mph will be the primary threats with any storms.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Severe thunderstorms are expected on Wednesday developing first in
the higher terrain of southeast Wyoming. Additional thunderstorms
are expected during the later afternoon and evening especially
over southeast Wyoming and western Nebraska. Large hail over 1
inch, wind gusts over 60 mph, and a tornado or two will be
possible with any of the stronger storms.

.Spotter information statement...
Spotters are encouraged to report any wind, hail or tornadoes to
the National Weather Service.

In the hours before

Special weather statement, May 9, 1:18 PM MST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
218 PM MDT Tue May 9 2023

WYZ117-118-092100-
Central Laramie County WY-South Laramie Range Foothills WY-
218 PM MDT Tue May 9 2023

...A strong thunderstorm will impact portions of north central
Laramie County through 300 PM MDT...

At 218 PM MDT, Doppler radar was tracking a strong thunderstorm near
Whitaker, or 17 miles north of Cheyenne, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Whitaker.

This includes Interstate 25 in Wyoming between mile markers 30 and
31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4133 10480 4143 10489 4159 10468 4139 10451
TIME...MOT...LOC 2018Z 235DEG 19KT 4140 10481

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Wills
Special weather statement, May 9, 1:29 PM MST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
229 PM MDT Tue May 9 2023

WYZ107-108-092115-
East Platte County WY-Goshen County WY-
229 PM MDT Tue May 9 2023

...A strong thunderstorm will impact portions of southern Goshen and
southeastern Platte Counties through 315 PM MDT...

At 229 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Slater, or 23 miles southeast of Wheatland, moving
northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Yoder, Veteran and Slater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4168 10461 4177 10479 4221 10464 4199 10412
TIME...MOT...LOC 2029Z 206DEG 40KT 4181 10464

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Wills
Special weather statement, May 9, 1:46 PM MST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
246 PM MDT Tue May 9 2023

WYZ108-118-119-092115-
Goshen County WY-Central Laramie County WY-East Laramie County WY-
246 PM MDT Tue May 9 2023

...A strong thunderstorm will impact portions of south central Goshen
and northeastern Laramie Counties through 315 PM MDT...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Hillsdale, or 18 miles northeast of Cheyenne,
moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gun Barrel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4131 10466 4145 10469 4173 10445 4131 10429
TIME...MOT...LOC 2046Z 264DEG 24KT 4136 10459

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Wills
Special weather statement, May 9, 2:03 PM MST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
303 PM MDT Tue May 9 2023

WYZ118-092130-
Central Laramie County WY-
303 PM MDT Tue May 9 2023

...A strong thunderstorm will impact portions of south central
Laramie County through 330 PM MDT...

At 303 PM MDT, Doppler radar was tracking a strong thunderstorm over
Ranchettes, or near Cheyenne, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cheyenne, North Cheyenne, Ranchettes and Fox Farm-College.

This includes Interstate 80 in Wyoming between mile markers 363 and
377.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4111 10479 4121 10483 4136 10465 4111 10448
TIME...MOT...LOC 2103Z 264DEG 23KT 4119 10474

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Wills
Local storm report, May 9, 3:41 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
441 PM MDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             22 NE CHEYENNE          41.37N 104.49W
05/09/2023  M1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

            SPOTTER REPORTED LOTS OF HAIL UP TO QUARTER
            SIZE.

&&

The radar

The Cheyenne radar (KCYS), 127 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Banner

When
May 9, 4:05 PM MST
Where
Banner County, 17.55 mi ENE of Harrisburg
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.610, -103.410

A trained weather spotter located 18 miles east of Harrisburg estimated wind gusts to 70 MPH.

Thunderstorm Wind, Banner

When
May 9, 4:15 PM MST
Where
Banner County, 18.63 mi E of Harrisburg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.560, -103.380

A trained spotter located 19 miles east of Harrisburg estimated wind gusts to 60 MPH.

Hail, Scotts Bluff

When
May 9, 10:24 PM MST
Where
Scotts Bluff County, 3.78 mi SW of Gering
Measured
1.25 in hail
Reported by
Public
Coordinates
41.790, -103.710

Multiple reports of up to 2 inches deep of hail accumulation in and around the city of Gering. Largest stones were half-dollar sized.

Hail, Scotts Bluff

When
May 9, 10:50 PM MST
Where
Scotts Bluff County, 0.51 mi W of Gering
Measured
1 in hail
Reported by
Public
Coordinates
41.830, -103.670

Multiple reports of up to quarter sized hail falling in and around the city of Gering. Hail accumulation several inches deep and clogging drains, resulting in street flooding.

Flash Flood, Scotts Bluff

When
May 9, 11:13 PM MST
Where
Scotts Bluff County, 2.31 mi WNW of Scottsbluff to 2.36 mi SW of Gering
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.883, -103.712

Numerous reports of significant street flooding in and around Scottsbluff and Gering. Water was reportedly entering some homes.

Hail, Cheyenne

When
May 10, 1:15 AM MST
Where
Cheyenne County, 8.36 mi N of Lodgepole
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.270, -102.660

A trained spotter located 8 miles north of Lodgepole reported marble sized hail with a few stones up to quarter sized. Hail remained on the ground the following morning.

Thunderstorm Wind, Cheyenne

When
May 10, 2:30 AM MST
Where
Cheyenne County, 5.9 mi WNW of Lorenzo
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.070, -103.160

A wind gust to 64 MPH was measured at Mesonet Station FW8225, located 7 miles WNW of Lorenzo.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088355, 1088356, 1088361, 1088362, 1088363, 1088364, 1088365.